Medindia

X

Common Antidepressants Linked to Increased Bone Loss in Older Adults

by VR Sreeraman on  June 26, 2007 at 9:00 PM Senior Health News   - G J E 4
Common Antidepressants Linked to Increased Bone Loss in Older Adults
Two studies have found that a class of commonly prescribed antidepressants may be linked to an increased rate of bone loss in older men and women.
Advertisement

The antidepressant medications known as selective serotonin reuptake inhibitors (SSRIs) treat depression by inhibiting the protein that transports serotonin, a neurotransmitter involved in sleep and depression, according to background information in the articles, and which has recently been discovered in bone as well.

Advertisement
The findings raise the possibility that SSRIs, which are often prescribed to the elderly, may affect bone density and the risk of fracture.

The first study was conducted by a team of researchers from the University of Minnesota led by Dr Susan J Diem.

The researches studied 2,722 older women, with an average age 78.5 years, beginning in 1997 through 1999. At that time and again an average of 4.9 years later, researchers measured women's total hip bone density and also that of two subregions.

At each visit, the participants were asked to bring in all the medications they had used within the past two weeks, including SSRIs and tricyclic antidepressants, which work through a different mechanism.

A total of 198 (7.3 percent) of the women were SSRI users, 118 (4.3 percent) took tricyclic antidepressants and 2,406 (88.4 percent) took neither (those who took both were not included in the analysis).

After adjusting for other factors affecting bone density and antidepressant use, including depression severity and calcium supplement use, bone mineral density at the hip decreased 0.82 percent in SSRI users.

This compared with a decrease of 0.47 percent among those who used tricyclic antidepressants and also in those who did not take any antidepressants. Higher rates of bone loss were also observed at the two hip subregions among SSRI users.

"One potential explanation for our findings is that SSRI use may have a direct deleterious effect on bone. This theory is supported by findings of in vitro and in vivo laboratory investigations," they write.

"Our findings suggest that, in this cohort, use of SSRIs is associated with increased rates of hip bone loss. Further investigation of SSRI use and rates of change in bone mineral density in other populations with longer follow-up is warranted given the recent description of serotonin transporters in bone," the authors conclude.

The second study, 5,995 men age 65 and older (average age 73.7), was conducted by researchers led by Dr Elizabeth M. Haney, of Oregon Health and Sciences University, Portland.

The men's bone density at the hip, including subregions, and at the base of the spine were measured between 2000 and 2002. Participants were asked to bring all medications to their clinic visit, where they were also given a physical examination and asked about other health and lifestyle factors.

A total of 160 (2.7 percent) men reported using SSRIs, 99 (1.7 percent) reported using tricyclic antidepressants and 52 (0.9 percent) reported using trazodone, a third type of antidepressant. Total hip bone mineral density was 3.9 percent lower among SSRI users than among men who didn't use any antidepressants. Similarly, spine bone mineral density was 5.9 percent lower among SSRI users than among non-users.

There was no significant difference in either hip or spine density between men who took tricyclic antidepressants or trazodone and those who did not take antidepressants.

"These associations are biologically plausible and clinically important. Because SSRI use is prevalent in the general population, our findings have a potentially important public health impact. If confirmed, people using SSRIs might be targeted for osteoporosis screening and preventive intervention," the authors write.

The two studies appear in the June 25 issue of Archives of Internal Medicine, one of the JAMA/Archives journals.

Source: ANI
LIN/S
Advertisement

Post your Comments

Comments should be on the topic and should not be abusive. The editorial team reserves the right to review and moderate the comments posted on the site.
User Avatar
* Your comment can be maximum of 2500 characters
Notify me when reply is posted I agree to the terms and conditions

You May Also Like

Advertisement
View All